• question-icon

    Suggest treatment for urinary tract infection

default
Posted on Thu, 20 Jul 2017 in Medicines and Side Effects
Question: My fiancée recently had a serious urinary track infection and was on penicillin antibiotic that cleared it up after 3weeks. Now she has very low iron, could the antibiotic have caused the low iron she now has.
doctor
Answered by Dr. Panagiotis Zografakis 10 minutes later
Brief Answer:
no

Detailed Answer:
Hello,

is she 78 years old, as you've written? If this is true, then checking the gastrointestinal system might be required to investigate the lack of iron. In many cases low iron is the result of gastrointestinal bleeding which may be occult (not visible).

The antibiotic is not supposed to cause low iron.

There are various causes of low iron, including low iron intake (mainly low meat consumption), increased iron loss (bleeding from hemorrhoids, etc), skin diseases like psoriasis, etc.

So in conclusion the antibiotic is not likely to cause low iron. Other potential causes would have to be investigated.

Kind Regards!
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Panagiotis Zografakis 3 hours later
Yes, she is age 78. She also had unstop diarrhea for the first 2 weeks of the urinary track infection. But now she say she feels good has a good appetite and is is quite active for her age, she has no visible bleeding and is not depressed or moody. Walks every day, her iron is only 6 and was told it should be 40.
doctor
Answered by Dr. Panagiotis Zografakis 3 hours later
Brief Answer:
The low iron is not related to the infection

Detailed Answer:
Low iron is usually caused by either inadequate intake (no meat in diet) or increased losses (hemorrhoids, polyps in colon, etc). In women after menopause who follow a normal diet (not deprived of any kind of food) the gastrointestinal system has to be investigated, starting with colonoscopy unless specific symptoms guide the investigation elsewhere. For example if she has upper gastrointestinal symptoms like heartburn then an upper gastrointestinal endoscopy should come first.

Checking her ferritin stores would help to get a better idea about the iron in her body.

Kind Regards!
Above answer was peer-reviewed by : Dr. Kampana
doctor
default
Follow up: Dr. Panagiotis Zografakis 4 hours later
Thanks Dr. Zografakis, her Dr. did schedueled a colonoscopy for her in 3 wks.
just like you suggested.
doctor
Answered by Dr. Panagiotis Zografakis 1 hour later
Brief Answer:
You're welcome

Detailed Answer:
You're welcome, glad to help!
Above answer was peer-reviewed by : Dr. Vaishalee Punj
doctor
Answered by
Dr.
Dr. Panagiotis Zografakis

Internal Medicine Specialist

Practicing since :1999

Answered : 3690 Questions

premium_optimized

The User accepted the expert's answer

Share on

Recent questions on  Gastrointestinal bleeding

doctor1 MD

For the past year I have been noticing an increasing amount of blood both in my BM. At first it began just as smears on the paper but began to...

doctor1 MD

My wife was treated for an upper gi bleed from an ulcer in the doudenum. The doctor embelized the the bleed by going in the artery and putting...

doctor1 MD

My boyfriend was woken suddenly by severe stomach pains followed by black tarry stools, perfuse sweating but cold body temp, severe dizziness....

doctor1 MD

I am having black specks in faeces, they are not visible at a glance, but when I take faeces in hand and then rub it , it can be seen ,no other...

doctor1 MD

my 5 yr old son has crohns disease,dx in may 2011.he has been on presdisone ,zantac and omeprazole since.three days ago he stated having black...

doctor1 MD

I have been taking celebrix for osteoarthritis in my right knee. So far I haven't had any side effects from it. Should I continue taking it?

doctor1 MD

I'm curious if starting probiotics can cause stool color to change. my husband started them a week ago and immediately his stool turned a very dark...

Get personalised answers from verified doctor in minutes across 80+ specialties

195 Doctors Online

By proceeding, I accept the Terms and Conditions

HCM Blog Instant Access to Doctors
HCM Blog Questions Answered
HCM Blog Satisfaction
Questions Answered By Dr. Panagiotis Zografakis
  • Q - Suggest treatment for splenic cyst

  • Q - What causes dry throat?

  • Q - What causes itching in breast?

  • Q - What causes chest pain and heart burn?

  • Q - Suggest treatment for pain in heels

  • Q - Can i take Paxil along with Clonidine?

  • Q - Suggest ways to manage diabetes

  • Q - Does taking Plaquinel for lupus affect the memory?

  • Q - What does an enlarged lymph node on neck indicate?

  • Q - Is infection possible by touching a dead bird despite using a disinfectant?

backtotop2